Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 30, 2021Jackson County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 30, 2021, 10:30 PM EDT for Jackson County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 10:30 PM EDT (02:30 UTC)
Expired
Jun 30, 2021, 11:15 PM EDT
In force
45 min
Issued by
NWS Charleston, WV

County Jackson County, WV

The radar

The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS81 KRLX 010230
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1030 PM EDT Wed Jun 30 2021

WVZ008-016-017-010315-
Jackson-Roane-Wirt-
1030 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WIRT...NORTHWESTERN
ROANE AND CENTRAL JACKSON COUNTIES...

At 1030 PM EDT, a strong thunderstorm was located near Sandyville, or
near Ripley, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ripley, Spencer, Ravenswood, Sandyville, Reedy, Lucille, Peewee,
Evans, Leroy and Gay.

This includes Interstate 77 in West Virginia between mile markers 135
and 149.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3893 8127 3892 8128 3891 8126 3874 8138
      3878 8180 3893 8180 3892 8177 3893 8176
      3896 8178 3901 8139
TIME...MOT...LOC 0230Z 268DEG 19KT 3888 8171 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 30, 8:20 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 8:20 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
820 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Slow moving showers and thunderstorms ahead of a cold front will
produce heavy rain tonight through early Friday morning. High
pressure returns for the latter half of the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 640 PM Wednesday...

Have adjusted PoPs to better reflect the track of showers and
storms moving across the area this evening. Also made minor
changes to temperature and sky grids based on current
observations. Otherwise, forecast remains on track.

As of 215 PM Wednesday...

Considerable elevated convection along and south of the I-64/I-79
corridor is finally beginning to weaken as surface based convection
along the Ohio River begins to blossom this afternoon. Deep layer
shear is rather weak, generally 20KTs or less across much of the
area, except in SE OH and N WV where values are closer to 25KTs.
Here, some multi-cellular organization appears possible with a
better threat for some damaging wind gusts. Elsewhere, a mainly
pulse or very loosely organized storm mode is expected. With high
column moisture content and slow moving storms, localized heavy rain
is expected to be the more significant threat, although at least
initially, dry antecedent conditions will limit overall flash
flooding potential. Afternoon convective activity is expected taper
off with loss of heating this evening.

As a leading shortwave approaches overnight, expect an uptick in
shower/thunderstorm coverage across our northern counties with an
additional uptick in coverage as the cold front boundary approaches
overnight. These rather slow moving features will create a focus for
persistent and efficient showers and thunderstorms given very high
profile moisture content with potential for slow moving and training
convection. As such, Thursday will be rather dreary day with rain
beginning overnight in the north, late morning for the middle
section of the forecast area and early afternoon for our southern
counties. Basin average rainfall totals are expected to fall in the
2 to 3 inch rain. With recent dry conditions, widespread high water
issues are not expected, but with a combination of terrain funneling
and potential training, would expect at least localized flash
flooding concerns to emerge. As such, have issued a flash flood
watch for the entire forecast area beginning late this evening
across SE OH and NW WV and after daybreak for the remainder of the
region.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 240 PM Wednesday...

Heavy rain continues along and ahead of a cold front as it slowly
sinks to the southeast Friday morning. It is expected to clear the
region by midday Friday with drying conditions for much of the area
with some lingering showers in the mountains through Friday
afternoon.

The associated upper low pivots overhead Friday night, but with lack
of surface heating most should stay dry. Wrap around moist flow on
the back side of this feature may produce some scattered showers or
thunderstorms Saturday afternoon, mainly along and near the
mountains.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 155 PM Wednesday...

High pressure, at the surface and aloft, will build into the region
during this period resulting in generally dry conditions with warmer
temperatures.  The exception would be across our northern mountain
counties where an isolated afternoon shower or thunderstorm
could still be possible.

Temperatures should be near normal on Sunday with readings above
normal Monday through Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 815 PM Wednesday...

The 00Z TAF period begins with scattered showers and storms
moving through the area. Activity should decrease for a short
time overnight, but an approaching cold front will bring more
showers and storms from early Thursday morning through the end
of the period.

VFR is expected for the majority of sites early in the period,
then ceilings will begin lowering roughly northwest to
southeast Thursday morning. MVFR/IFR conditions are expected to
continue through the end of the TAF period. Reduced
visibilities are also expected within heavy rain from the
storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and extent of reduced CIGS/VIS may
vary. Shower/storm coverage may also vary from TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    M
HTS CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    L    H    M
PKB CONSISTENCY  H    M    M    M    M    L    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    M    M

AFTER 00Z FRIDAY...
IFR possible with a slow moving frontal boundary Thursday into
Friday and possibly for Saturday depending on post frontal
stratus and/or fog potential.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Thursday morning through Friday morning
     for WVZ005-013-015-024>028-030>034-039-040-515>526.
     Flash Flood Watch from 11 PM EDT this evening through late
     Thursday night for WVZ006>011-014-016>020-029.
OH...Flash Flood Watch from 11 PM EDT this evening through late
     Thursday night for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Thursday morning through Friday morning
     for KYZ105.
     Flash Flood Watch from 11 PM EDT this evening through late
     Thursday night for KYZ101>103.
VA...Flash Flood Watch from Thursday morning through Friday morning
     for VAZ003-004.

&&

SYNOPSIS...JSH/JP
NEAR TERM...JP/JLB
SHORT TERM...JP
LONG TERM...JSH
AVIATION...JLB
Hazardous weather outlook, Jun 30, 6:39 AM EDT, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
639 AM EDT Wed Jun 30 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-519-521>526-011045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
639 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe storms. We are anticipating
scattered to numerous thunderstorms this afternoon and evening, some
of which could become strong to severe. The main threat is strong
damaging wind. A close second threat is flash flooding, especially
for areas that are low lying or have poor drainage or just get hit
repeatedly by downpours. These areas are also in a marginal to
slight
risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms will affect the area
Thursday into Thursday night as a cold front works slowly through
the region. Excessive rainfall is possible, which may lead to
instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>518-520-011045-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Southeast Nicholas-
639 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are anticipated this afternoon
and evening, some of which could become strong to possibly severe.
The main threat is strong damaging wind. A close second threat is
flash flooding, especially for areas that are low lying or have poor
drainage or just get hit repeatedly by downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms will affect the area
Thursday into Thursday night as a cold front works slowly through
the region. Excessive rainfall is possible, which may lead to
instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 30, 6:25 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
625 PM EDT Wed Jun 30 2021

OHZ066-067-302300-
Morgan-Perry-
625 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND MORGAN
COUNTIES...

At 624 PM EDT, a strong thunderstorm was located 7 miles west of
McConnelsville, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
McConnelsville, Malta, Bristol, Eagleport and Hackney.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
      3959 8159 3959 8171 3957 8172 3954 8204
      3971 8212 3977 8199
TIME...MOT...LOC 2224Z 249DEG 12KT 3965 8199

08
Special weather statement, Jun 30, 7:25 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
725 PM EDT Wed Jun 30 2021

OHZ083>085-010000-
Jackson-Meigs-Vinton-
725 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN JACKSON AND SOUTHERN VINTON COUNTIES...

At 724 PM EDT, a strong thunderstorm was located over Wellston,
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wellston, Hamden, Coalton, Wilkesville, Dyesville, Salem Center,
Radcliffe, Byer, Dexter and Carpenter.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3923 8264 3918 8219 3901 8222 3901 8232
      3903 8233 3904 8243 3903 8244 3911 8268
TIME...MOT...LOC 2324Z 283DEG 15KT 3916 8256

08
Local storm report, Jun 30, 8:53 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FLASH FLOOD      1 SW ATHENS             39.32N 82.11W
06/30/2021                   ATHENS             OH   PUBLIC

            HIGH WATER. WATER RUNNING OVER RICHLAND
            AVENUE NEAR UNIVERSITY COURTLAND APARTMENTS.
            VIDEO INCLUDED WITH REPORT ON TWITTER.

&&
Local storm report, Jun 30, 9:07 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
907 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     1 NE ATHENS             39.33N 82.08W
06/30/2021                   ATHENS             OH   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS ATHENS COUNTY,
            OHIO.

&&
Local storm report, Jun 30, 9:16 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     PARKERSBURG             39.26N 81.56W
06/30/2021                   WOOD               WV   911 CALL CENTER

            TREE FELL ONTO VEHICLES.

&&
Special weather statement, Jun 30, 10:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1030 PM EDT Wed Jun 30 2021

WVZ008-016-017-010315-
Jackson-Roane-Wirt-
1030 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WIRT...NORTHWESTERN
ROANE AND CENTRAL JACKSON COUNTIES...

At 1030 PM EDT, a strong thunderstorm was located near Sandyville, or
near Ripley, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ripley, Spencer, Ravenswood, Sandyville, Reedy, Lucille, Peewee,
Evans, Leroy and Gay.

This includes Interstate 77 in West Virginia between mile markers 135
and 149.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3893 8127 3892 8128 3891 8126 3874 8138
      3878 8180 3893 8180 3892 8177 3893 8176
      3896 8178 3901 8139
TIME...MOT...LOC 0230Z 268DEG 19KT 3888 8171

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:00 AM EDTSpecial Weather StatementRLXCabell60 min
Jul 1, 1:23 AM EDTFlash Flood WarningRLXCabell, Wayne4 hr
Jul 1, 2:23 AM EDTFlash Flood WarningRLXCabell, Mason6 hr
Jul 1, 4:42 AM EDTSpecial Weather StatementRLXBarbour48 min
Jul 1, 2:05 PM EDTSpecial Weather StatementRLXMcDowell25 min
Jul 1, 3:15 PM EDTSpecial Weather StatementRLXClay, Kanawha, Lincoln30 min
Jul 1, 12:17 AM EDTSpecial Weather StatementRLXLawrence43 min
Jul 1, 2:39 AM EDTSpecial Weather StatementRLXAthens51 min
Jul 1, 7:34 PM EDTSpecial Weather StatementRLXPerry26 min
Jul 1, 2:44 PM EDTFlash Flood WarningRLXBuchanan, Dickenson3 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.